Journal of Theoretical Probability

, Volume 32, Issue 2, pp 950–973 | Cite as

Derivatives of Feynman–Kac Semigroups

  • James ThompsonEmail author


We prove Bismut-type formulae for the first and second derivatives of a Feynman–Kac semigroup on a complete Riemannian manifold. We derive local estimates and give bounds on the logarithmic derivatives of the integral kernel. Stationary solutions are also considered. The arguments are based on local martingales, although the assumptions are purely geometric.


Brownian motion Feynman–Kac Bismut 

Mathematics Subject Classification (2010)

47D08 53B20 58J65 60J65 


  1. 1.
    Arnaudon, M., Plank, H., Thalmaier, A.: A Bismut type formula for the Hessian of heat semigroups. C. R. Math. Acad. Sci. Paris 336(8), 661–666 (2003). MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Bakry, D., Émery, M.: Diffusions hypercontractives. In: Séminaire de probabilités, XIX, 1983/84, Lecture Notes in Mathematics, vol. 1123, pp. 177–206. Springer, Berlin (1985).
  3. 3.
    Chow, B., Hamilton, R.S.: Constrained and linear Harnack inequalities for parabolic equations. Invent. Math. 129(2), 213–238 (1997). MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Elworthy, K.D., Li, X.M.: Formulae for the derivatives of heat semigroups. J. Funct. Anal. 125(1), 252–286 (1994). MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Elworthy, K.D., Li, X.M.: Bismut type formulae for differential forms. C. R. Acad. Sci. Paris Sér. I Math. 327(1), 87–92 (1998). MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Güneysu, B.: On generalized Schrödinger semigroups. J. Funct. Anal. 262(11), 4639–4674 (2012). MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Hsu, E.P.: Estimates of derivatives of the heat kernel on a compact Riemannian manifold. Proc. Am. Math. Soc. 127(12), 3739–3744 (1999). MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Li, X.D.: Hamilton’s Harnack inequality and the \(W\)-entropy formula on complete Riemannian manifolds. Stoch. Process. Appl. 126(4), 1264–1283 (2016). MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Li, X.M.: Hessian Formulas and Estimates for Parabolic Schrödinger Operators (2016). arXiv: 1610.09538
  10. 10.
    Li, X.M., Thompson., J.: First Order Feynman–Kac Formula (2016). arXiv: 1608.03856
  11. 11.
    Lott, J.: Some geometric properties of the Bakry–émery–Ricci tensor. Comment. Math. Helv. 78(4), 865–883 (2003). MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Plank., H.: Stochastic Representation of the Gradient and Hessian of Diffusion Semigroups on Riemannian Manifolds, Ph.D. thesis. Universität Regensburg (2002)Google Scholar
  13. 13.
    Priola, E., Wang, F.Y.: Gradient estimates for diffusion semigroups with singular coefficients. J. Funct. Anal. 236(1), 244–264 (2006). MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Stroock, D.W.: An Introduction to the Analysis of Paths on a Riemannian Manifold, Mathematical Surveys and Monographs, vol. 74. American Mathematical Society, Providence (2000)Google Scholar
  15. 15.
    Stroock, D.W., Turetsky, J.: Upper bounds on derivatives of the logarithm of the heat kernel. Commun. Anal. Geom. 6(4), 669–685 (1998). MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Thalmaier, A.: On the differentiation of heat semigroups and Poisson integrals. Stoch. Stoch. Rep. 61(3–4), 297–321 (1997). MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Thalmaier, A., Wang, F.Y.: Gradient estimates for harmonic functions on regular domains in Riemannian manifolds. J. Funct. Anal. 155(1), 109–124 (1998). MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    Veraar, M.: The stochastic Fubini theorem revisited. Stochastics 84(4), 543–551 (2012). MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    Wang, F.Y.: Analysis for Diffusion Processes on Riemannian Manifolds, Advanced Series on Statistical Science & Applied Probability, vol. 18. World Scientific Publishing Co. Pte. Ltd., Hackensack (2014)Google Scholar

Copyright information

© Springer Science+Business Media, LLC, part of Springer Nature 2018

Authors and Affiliations

  1. 1.Mathematics Research UnitUniversity of LuxembourgEsch-sur-AlzetteLuxembourg

Personalised recommendations